Jump to content

Lamictal


dsdmom
 Share

Recommended Posts

Since I have developed dysautonomia, I have been unable to tolerate SSRIS and SNRI's. I take Wellbutrin now but can only take 200mg - any more and I start developing serious side effects. A new psychopharmocologist has suggested I try Lamictal - she said it is not usually known to cause hypotension and can be helpful in PTSD patients.

Does anybody have any experience with Lamictal and dysautonomia? Doctorguest, do you have anything to add?

Link to comment
Share on other sites

Since I have developed dysautonomia, I have been unable to tolerate SSRIS and SNRI's. I take Wellbutrin now but can only take 200mg - any more and I start developing serious side effects. A new psychopharmocologist has suggested I try Lamictal - she said it is not usually known to cause hypotension and can be helpful in PTSD patients.

Does anybody have any experience with Lamictal and dysautonomia? Doctorguest, do you have anything to add?

Lamictal is an anticonvulsant. I took it for a brief period of time when I was having intense seizures and it made me unable to concentrate well with horrid mood swings. But then again, I didn't tolerate any anti convulsant I tried very well.

Link to comment
Share on other sites

First, it's important to determine why and for what symptoms Lamictal is considered as an option for you. Second, a psychopharmacologist should not be recommending medications to patients - yes, they know medications as it is their specialty, but they do not know how to use it clinically; this is the job of your treating physician.

Having said that, I would not use Lamictal unless clearly indicated - i.e. if you have a seizure disorder or maybe as a mood stabilizing agent if you have bipolar disorder. Any other indications would be questionable at best.

Lamictal is a good medication when used for proper reasons, but it is not without side effects, some of which can be serious. Certainly, I would not use Lamictal for dysautonomia symptoms, unless there are superimposed reasons for me to consider this medication.

Hope this helps!

Link to comment
Share on other sites

Thanks all for replying. I suppose I am nervous trying any new drugs these days.

Doctorguest, thanks for your input. However, I believe I mispoke. The woman I saw was a well-respected psychiatrist here in Boston that my own psychiatrist sent me to for a consult. My psychiatrist has been prescribing me antidepressants for years with no problems, but since this dysautonomia hit I have been unable to tolerate any SSRIs or SSNRIs. We are using them for depression, anxiety and PTSD. Wellbutrin has been tolerable, but I can't take enough for it to be a therapeutic dose...which leads me to why we sought out more advice. At this point we have to start trying new things but again, that's what makes me nervous - I just don't know how I'm going to react anymore.

Thanks again for the input!

Link to comment
Share on other sites

Hi!

I just wanted to add that there is a big difference between the anti-epileptics, for example Neurontin/Lyrica is normally tolerated much better than some of the older anti-epileptics. Many of the other ones including Lamictal have A LOT of side effects, and many of them are significant. So, I would try to make sure to read up on it before taking it.

I too wonder what symptoms the drs. think this drug will be useful for?

I am currently on Neurontin so I know from my personal standpoint how that has affected me, I also am on Primidone (another older anti-epileptic) for the Essential Tremor. I know that for me that one was MUCH worse in terms of side effects and getting acculmated to. It took months of being a zombie etc.

I also was on Dilantin as a child for epilepsy. It too has a lot of bad side effects.

I would be very cautious starting a drug such as this. Make sure you know why they think this may be good over some of the other drugs used for dysautonomia (non- SSRI/SNRI). Have you tried Florinef, Midodrine, beta blockers, etc.

Good luck! :)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...